Virginia, 2016Damaging Winds in Virginia, July 16, 2016
July 16, 2016 · NWS LWX · 5 events in 3 counties and zones
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 10:08 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 10:08 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Sat Jul 16 2016
.SYNOPSIS...
A surface trough will remain overhead through the weekend. The
boundary will dissipate Monday before a cold front moves into the
area Monday night into Tuesday. The boundary will stall just
to the south during the middle portion of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak remnant of a frontal boundary settles near the area and
stalls out this afternoon. This combined with an impulse of
energy aloft will be enough to trigger some scattered showers and
thunderstorms this afternoon. While not expecting much in the way
of a widespread severe threat, could see an isolated stronger
storm or two with the development of 1000-1500 J/KG of MLCAPE and
around 30 knots of 0-6KM shear. It should be noted that if
convection can build tall enough, there is significantly more
shear available above 6KM AGL.
Another very warm near-seasonal summer day expected with highs in
the mid 80s to around 90F.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Convection ongoing this evening will weaken and dissipate heading
into tonight. Also expecting gradual clearing, which may lead to
the development of some patchy fog, especially in areas that see
rain this afternoon/evening. Lows 60s to mid 70s.
Sunday will be the best day of the weekend with mostly sunny skies
as high pressure moves in overhead. Temperatures similar to today,
but likely a degree or two warmer, mid 80s to low 90s.
Temperatures increase further Monday, the hottest of the next
several days, out ahead of an approaching frontal system. Highs
expected to reach the low to mid 90s, but with higher dew point
values slow to return, should not be overly oppressive, with heat
indices currently forecast to remain below 100F. Some showers and
thunderstorms may approach from the northwest late in the day.
Cold front moves towards the region for Monday night. Mid level
lapse rates increase, and some MLCAPE modeled to remain over the
region, so will have to watch to see if some of the
showers/thunderstorms likely ongoing Monday evening upstream over
the Ohio Valley can make it into the region Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will will pass through the area Tuesday into Tuesday
night and it will stall out just to the south Wednesday and
Thursday. Showers and thunderstorms are possible...especially
along and ahead of the boundary Tuesday. The best chance for
thunderstorms will be across central Virginia into southern
Maryland where heat and humidity will be a bit higher.
Weak high pressure will build in the area behind the front for
Wednesday and Thursday. Seasonably hot conditions are expected
during this time...but humidity will be a bit lower. The high will
shift offshore and weaken late in the week while a cold front
moves through the central Conus. A southwest flow will likely
allow for the return of more hot and humid conditions for Friday
and Saturday. Much of the time should turn out dry for Wednesday
and Thursday due to lower humidity...but also for Friday and
Saturday too due to a westerly component to the low-level wind
field.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR through the TAF period. Mostly clear skies expected
for the remainder of the early morning hours. Some patchy fog
possible at CHO for a few hours, so have maintained some MVFR in
the TAF.
Scattered showers and thunderstorms expected to develop this
afternoon, so have shown a VCTS. Activity too scattered to
warrant TSRA yet.
VFR Sunday aside from any patchy early fog potential. VFR
conditions expected to prevail through much of Monday.
The next chance for some showers/thunderstorms will be late
Monday/Monday night.
VFR conditions are expected most of Tuesday through Wednesday. A
couple showers and thunderstorms are possible Tuesday...with the
best chance toward KCHO.
&&
.MARINE...
Winds are 18 knots this morning, but may again briefly approach
criteria later this afternoon and evening. Will leave gusts below
18 knots for now. Risk of gusty thunderstorms later this afternoon
and evening as well, with potential for Marine Weather
Statements/Special Marine Warnings.
Sunday expected to be tranquil with sub-SCA winds, but southerly
channeling ahead of next front will bring potential for SCA winds
Sunday night, and more likely late Monday/Monday night.
A cold front will pass through the area Tuesday into Tuesday
night. A few showers and thunderstorms are possible. The best
chance for thunderstorms will be across the lower Tidal Potomac
River and middle portions of the Bay. Any thunderstorms that do
develop may contain gusty winds. High pressure will settle
overhead for Wednesday and Thursday. A pressure surge behind the
cold front may cause gusts around SCA criteria Tuesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
Hazardous weather outlook, Jul 16, 4:20 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EDT SAT JUL 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-170930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 AM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WATERS THIS
AFTERNOON AND EVENING. LOCALLY GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-170930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 AM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Augusta
- When
- July 16, 1:15 PM EST
- Where
- Augusta County, 0.61 mi NNE of Sangerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.389, -79.077
Tree down near the intersection of North River Road and Millers Saw Mill Road.
Thunderstorm Wind, Rockingham
- When
- July 16, 1:38 PM EST
- Where
- Rockingham County, 2.28 mi NNE of Cootes Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.660, -78.833
Tree down on power lines along North Mountain Road.
Thunderstorm Wind, Rockingham
- When
- July 16, 1:39 PM EST
- Where
- Rockingham County, 1.12 mi E of Cootes Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.629, -78.829
Tree down in roadway near the intersection of Brocks Gap Road and Hisers Lane.
Thunderstorm Wind, Augusta
- When
- July 16, 2:39 PM EST
- Where
- Augusta County, 0.83 mi SSE of Knightly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.220, -78.921
Tree was down along the 1700 Block of Knightly Mill Road.
Thunderstorm Wind, Prince William
- When
- July 16, 4:34 PM EST
- Where
- Prince William County, 1.51 mi WSW of Hoadly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.672, -77.396
Tree was down near the intersection of Hoadly Road and Dale Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646191, 646192, 646193, 646194, 646195.